Hail, Kittson
- When
- July 4, 5:49 PM CST
- Where
- Kittson County, 4.2 mi ESE of Donaldson
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 48.550, -96.820
During the afternoon of July 4th, temperatures over eastern North Dakota and the northwest quarter of Minnesota peaked in the upper 80s to lower 90s. Right in the Red River Valley, some dew point values rose into the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the afternoon of July 4th, temperatures over eastern North Dakota and the northwest quarter of Minnesota peaked in the upper 80s to lower 90s. Right in the Red River Valley, some dew point values rose into the lower 70s. As a boundary moved into the northern Red River Valley during the early evening, it helped to set off severe thunderstorms. As the evening progressed, the storms built to the south-southeast, eventually moving into east central North Dakota and northwest and west central Minnesota. The storms primarily produced large hail, but there were also a few reports of strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 5:17 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 617 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 609 PM CDT Tue Jul 4 2017 Issued a severe thunderstorm watch for much of the area with the exclusion of Devils Lake Basin and Grant county until midnight. Most likley scenario to unfold this evening is expected to be a round of storms developing over the next hour or two. This activity is expected to propagate to the southeast with severe threats being large hail, up to 2 inches in size and damaging downburst winds with speeds up to 70mph. && .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 4 2017 Main challenge tonight will be thunderstorms. Latest high resolution guidance still develops storms in the 4-5 pm time frame over the northern Red River Valley, then drops them SSE through the evening. Looking at the SPC meso page, the northern valley is closer to the better 0-6km bulk shear, at roughly 30 knots. Values decrease moving southward, more in the 20-25 knot range at most. Temps have risen in the mid 80s to lower 90s region wide, with dew points in the mid 60s to low 70s. SPC meso page shows sfc based CAPE values in the 4000-4500 J/kg range, but some CIN remaining. 700mb temps are about 9-10C over central ND near the boundary, so that is why not much is happening yet. Still expecting the window for storms in GF/EGF to be from 6-9 pm and for the FM area to be from 8-11 pm. Once the storms develop, will see if this timing stills hold true. If so, storms may impact later evening outdoor holiday events across the southern half of the FA, while the north may be done by then. Looking ahead into Wednesday, it appears the boundary will sag southward to the fringes of the southern and southeast FA. Depending on where exactly this boundary sets up and how much heating occurs after the early morning clouds, there could be strong storms around again. SPC has the entire area in a marginal risk, but will focus more on this potential after tonights event is done. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 4 2017 More storm chances for the beginning of the period will be the main concern for the end of the week and through the weekend. Global models are coming into better agreement with storm potential for the Wednesday night/early Thursday time frame. A weak surface trough with some upper level support looks to be the main forcing mechanism for convective development by Wednesday evening and tracking east-southeastward into Thursday morning. Instability looks to be fairly decent (1500-2500 J/kg) given the time of day with shear profiles a bit more favorable (35-45 kts) than Tuesday's event. Therefore, agree with SPC's thinking of a marginal risk/borderline slight risk is reasonable at this time. Following any lingering precipitation chances early Thursday, the rest of the week looks to be relatively dry and quiet. Models continue to diverge on their synoptic features for the weekend with the GFS bringing precipitation chances back to the area on Saturday while the ECMWF and Canadian remain dry. The same goes for any chances early in the new work week with the ECMWF holding on to its high and dry solution. Temperatures will cool down just a bit following the Wednesday night/Thursday system with highs on Friday back down into the 70s area wide while ranging from the upper 70s to mid 80s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Jul 4 2017 Thunderstorms are expected to from along a line from GFK to the southwest in the next 2 hours. This activity is expected to move to the southeast over the next 6 hours with VFR conditions hereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Lee AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CDT Tue Jul 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 515 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A weak surface trough will move into eastern North Dakota this afternoon. Thunderstorms will most likely develop in southern Manitoba and move into northeastern North Dakota...then spread south along the front. Isolated severe storms with hail up to 2 inches in diameter and winds up to 70 mph are possible. The threat for tornadoes is low, but possible. Coverage of these storms will be isolated and begin to decay by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms to develop late Wednesday night into Thursday morning. No hazardous weather is expected the remainder of the week beyond noontime Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 632 PM CDT TUE JUL 4 2017 MNZ004-005-007-008-050015- East Marshall MN-Kittson MN-Roseau MN-West Marshall MN- 632 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... SOUTHEASTERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 715 PM CDT... At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over Halma, or 39 miles northeast of Grafton, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Karlstad, Greenbush, Badger, Kennedy, Strandquist, Halma and Strathcona. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for northwestern Minnesota. LAT...LON 4851 9697 4870 9694 4881 9576 4842 9578 TIME...MOT...LOC 2331Z 264DEG 39KT 4863 9660 Lee
The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
14 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The large hail damaged boats near the Flag Island Resort.
A thin ropey funnel was reported and photographed as it stretched across the updraft base of a thunderstorm. It persisted at the updraft base for a few minutes, but never descended toward the ground.
The hail fell along the Crookston bypass, between Gentilly and Crookston.
The hail was soft and was accompanied by very heavy rain.
Dime to quarter sized hail fell with very heavy rain.
A large hailstones fell along with very heavy rain.
Large branches were broken down. Power outages were reported between Vergas and Big McDonald Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699205, 699206, 699207, 699208, 699747, 699209, 699210, 699211, 699212, 699213, 699214, 699215, 699743, 699744, 699745, 699746.